Advertisement

Symmetry and monotonicity of least energy solutions

  • Jaeyoung ByeonEmail author
  • Louis Jeanjean
  • Mihai Mariş
Article

Abstract

We give a simple proof of the fact that for a large class of quasilinear elliptic equations and systems the solutions that minimize the corresponding energy in the set of all solutions are radially symmetric. We require just continuous nonlinearities and no cooperative conditions for systems. Thus, in particular, our results cannot be obtained by using the moving planes method. In the case of scalar equations, we also prove that any least energy solution has a constant sign and is monotone with respect to the radial variable. Our proofs rely on results in Brothers and Ziemer (J Reine Angew Math 384:153–179, 1988) and Mariş (Arch Ration Mech Anal, 192:311–330, 2009) and answer questions from Brézis and Lieb (Comm Math Phys 96:97–113, 1984) and Lions (Ann Inst H Poincaré Anal Non Linéaire 1:223–283, 1984).

Mathematics Subject Classification (2000)

35B99 35J20 35J50 35J60 

References

  1. 1.
    Berestycki H., Lions P.-L.: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 82, 313–345 (1983)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Berestycki, H., Gallouët, T., Kavian, O.: Equations de champs scalaires euclidens non linéaires dans le plan. C.R. Acad. Sc. Paris Série I - Math. 297, 307–310 (1983), and Publications du Laboratoire d’Analyse Numérique, Université de Paris VI (1984)Google Scholar
  3. 3.
    Brézis H., Lieb E.H.: Minimum action solutions of some vector field equations. Comm. Math. Phys. 96, 97–113 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Byeon J., Wang Z.-Q.: Symmetry breaking of extremal functions for the Caffarelli–Kohn–Nirenberg inequalities. Comm. Contemp. Math. 4, 457–465 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Brock F.: Positivity and radial symmetry of solutions to some variational problems in R N. J. Math. Anal. Appl. 296, 226–243 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Brothers J.E., Ziemer W.P.: Minimal rearrangements of Sobolev functions. J. Reine Angew. Math. 384, 153–179 (1988)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Busca J., Sirakov B.: Symmetry results for semilinear elliptic systems in the whole space. J. Differ. Equ. 163(1), 41–56 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Damascelli L., Pacella F., Ramaswamy M.: Symmetry of ground states of p-Laplace equations via the moving plane method. Arch. Ration. Mech. Anal. 148, 291–308 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Ferrero A., Gazzola F.: On subcriticality assumptions for the existence of ground states of quasilinear elliptic equations. Adv. Differ. Equ. 8(9), 1081–1106 (2003)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Flucher M., Müller S.: Radial symmetry and decay rate of variational ground states in the zero mass case. SIAM J. Math. Anal. 29(3), 712–719 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Gidas B., Ni W.N., Nirenberg L.: Symmetry of positive solutions of nonlinear elliptic equations in R n. Adv. Math. Supp. Stud. 7A, 369–403 (1981)MathSciNetGoogle Scholar
  12. 12.
    Lions P.L.: The concentration-compactness principle in the Calculus of Variations, The locally compact case, Part 2. Ann. Inst. H. Poincaré Anal. Non Linéaire 1, 223–283 (1984)zbMATHGoogle Scholar
  13. 13.
    Lopes O.: Radial symmetry of minimizers for some translation and rotation invariant functionals. J. Differ. Equ. 124, 378–388 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Lopes O., Montenegro M.: Symmetry of mountain pass solutions for some vector field equations. J. Dyn. Differ. Equ. 18(4), 991–999 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Mariş M.: On the symmetry of minimizers. Arch. Ration. Mech. Anal. 192, 311–330 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Serrin J., Zou H.: Symmetry of ground states of quasilinear elliptic equations. Arch. Ration. Mech. Anal. 148, 265–290 (1999)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of Mathematics and PMIPohang University of Science and TechnologyPohang, KyungbukRepublic of Korea
  2. 2.Département de Mathématiques UMR 6623Université de Franche-ComtéBesançonFrance

Personalised recommendations